Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 2, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Mar 5, 2005, 3:56 PM EST for New Hanover County, Pender County, North Carolina. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 5, 2005, 3:56 PM EST (20:56 UTC)
- Expired
- Mar 5, 2005, 4:30 PM EST
- In force
- 34 min
- Issued by
- NWS Wilmington, NC
- Area
- Counties, with a storm outline in the text
Counties New Hanover County, NC, Pender County, NC
The radar
The Wilmington radar (KLTX), 72 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 5, 1:25 PM EST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 8.9 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2046 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KILM 052056 SVRILM NCC129-141-052130- /O.NEW.KILM.SV.W.0002.050305T2056Z-050305T2130Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 356 PM EST SAT MAR 5 2005 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NEW HANOVER COUNTY IN SOUTHEAST NORTH CAROLINA PENDER COUNTY IN SOUTHEAST NORTH CAROLINA * UNTIL 430 PM EST * AT 354 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR SCOTTS HILL...OR OVER HAMPSTEAD...AND MOVING EAST AT 50 MPH. WILMINGTON AIRPORT REPORTED A 58 MPH WIND GUST AT 351 PM. MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES IN THE WARNED AREA. IF YOU OBSERVE SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON NC. LAT...LON 3442 7781 3428 7787 3425 7774 3435 7766 $$ TM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 5, 2:30 PM EST, 1 hour 26 minutes earlier.
Area forecast discussion, Mar 5, 2:30 PM EST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 230 PM EST SAT MAR 5 2005 .SHORT TERM (TONIGHT THROUGH MONDAY)... COLD UPPER LEVEL TROUGH SWINGING INTO THE AREA THIS AFTERNOON...WITH SURFACE TEMPERATURES NEAR 70 THERE IS ENOUGH INSTABILITY FOR THUNDERSTORMS DEVELOPING NEAR SEVERE STRENGTH SO A SEVERE THUNDERSTORM WATCH IS UP UNTIL 7 PM. SURFACE DEW POINTS ARE ONLY AS HIGH AS 40...AND WITH LIMITED MOISTURE ALOFT THE BEST THREAT IS DAMAGING WIND GUSTS. AS THE UPPER LEVEL TROUGH MOVES EAST AND THE SURFACE FRONT...NOW MOVING SOUTH ACROSS CUMBERLAND-SAMPSON-LENOIR COUNTIES...CROSSES THE AREA LATER THIS AFTERNOON AND EVENING...THERE WILL BE RAPID DRYING AND STABILIZING FOR CLEARING SKIES AND GUSTY NORTH WINDS TONIGHT... A SHORT LIVED PERIOD OF COLD ADVECTION BEFORE THE UPPER LEVEL TROUGH MOVES OUT TO SEA SUNDAY AND A WARMING WESTERLY FLOW RETURNS... BECOMING SW MONDAY...WITH SURFACE WINDS BECOMING SW SUNDAY AFTERNOON AND INCREASING ON MONDAY IN ADVANCE OF THE NEXT CLIPPER SHORT WAVE. .LONG TERM (MONDAY NIGHT THROUGH SATURDAY)... LONG WAVE UPPER LEVEL TROUGHING WILL KEEP TEMPERATURES BELOW NORMAL. GFS SHOWS NEXT CLIPPER SHORT WAVE PHASING BETTER WITH GULF MOISTURE THAN THE ONE TODAY...WITH BETTER RAIN POTENTIAL MONDAY NIGHT INTO TUE. GFS SHOWS ANOTHER COUPLE OF WAVES LATER IN THE WEEK FOR CONTINUED UNSETTLED CONDITIONS. && .AVIATION... A DYNAMIC AFTERNOON IN STORE AS THE COLD FRONT MAKES ITS WAY TOWARD THE EASTERN CAROLINAS. BASED ON KLTX VWP WILL CARRY GUSTS TO 25 KT AS THE PREVAILING CONDITION THIS AFTERNOON. WITH EVEN STRONGER WINDS ALOFT...ANY SHOWERS THAT GET GOING SHOULD MIX THOSE DOWN TO THE SFC FAIRLY EFFICIENTLY. THUNDER IS A LOW ENOUGH PROBABILITY THAT I CHOSE NOT TO INCLUDE IT...BUT DID CARRY A CB DESIGNATOR AND GUSTS TO 40 KT IN THE TEMPO GROUPS LATER THIS AFTERNOON. HAD SOME MARGINAL REPORTS OF LLWS AT KILM THIS MORNING...BUT NOTHING SINCE 16Z. VWP ALSO SHOWS THINGS MORE MIXED OUT NOW...SO WILL NOT CARRY ANY LLWS IN THIS ISSUANCE. DIMINISHING WINDS AND VFR CONDITIONS AFTER 00Z. && .MARINE... COLD FRONT WILL PUSH SOUTH OF THE WATERS TONIGHT. AHEAD OF THE FRONT STRONG WESTERLY FLOW WILL PREVAIL...THEN VEER NORTHWESTERLY WITH ITS PASSAGE. COOL SHELF WATERS ARE LIMITING SPEEDS NEAR SHORE...CARO- COOPS BUOY 3 NM OFF SUNSET BEACH INDICATING SPEEDS ONLY AROUND 15 KT...WHILE SPEEDS ACROSS THE WARMER WATER OFFSHORE ARE MUCH HIGHER (FRYING PAN BUOY 20-25 KT WITH HIGHER GUSTS). BY 12Z SUNDAY A WEAK RIDGE AXIS WILL QUICKLY BUILD TOWARD THE COAST AND COLD AIR ADVECTION WILL WEAKEN THROUGH THE MORNING. THUS EXPECT SMALL CRAFT ADVISORY CONDITIONS TO COME TO AN END DURING THE OVERNIGHT. BENIGN CONDITIONS EXPECTED SUNDAY THROUGH MONDAY MORNING...THEN THE SOUTHWESTERLY PRESSURE GRADIENT WILL TIGHTEN THROUGH MONDAY AFTERNOON. GFS LOOKS TOO STRONG IN THE SOUTHWEST FLOW REGIME MONDAY NIGHT THROUGH EARLY TUESDAY MORNING AHEAD OF THE FRONT. NOAA WAVEWATCH III HEIGHTS ARE ALSO TOO HIGH AT THAT TIME. THE FRONT WILL PASS OFF THE COAST DURING TUESDAY WITH A PERIOD OF STRONG OFFSHORE FLOW IN ITS WAKE. OFFSHORE FLOW WILL WEAKEN LATE TUESDAY NIGHT. HIGH PRESSURE WILL MIGRATE OVER THE REGION DURING WEDNESDAY. THE NEXT FRONT WILL APPROACH FROM THE WEST DURING THE SECOND HALF OF THE WEEK. && .ILM WATCHES/WARNINGS/ADVISORIES... NC...NONE. SC...NONE. MARINE...SMALL CRAFT ADVISORY AMZ250-252-254-256. && SHORT/LONG TERM...TM MARINE...PFAFF AVIATION...RAS
Hazardous weather outlook, Mar 5, 1:45 PM EST, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE WILMINGTON NC 145 PM EST SAT MAR 5 2005 NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-061105- BLADEN-BRUNSWICK-COLUMBUS-DARLINGTON-DILLON-FLORENCE-GEORGETOWN- HORRY-MARION-MARLBORO-NEW HANOVER-PENDER-ROBESON-WILLIAMSBURG- INCLUDING THE CITIES OF...BENNETTSVILLE...BURGAW...CONWAY... DARLINGTON...DILLON...ELIZABETHTOWN...FLORENCE...GEORGETOWN... HAMPSTEAD...HARTSVILLE...KINGSTREE...LAKE CITY...LELAND...LORIS... LUMBERTON...MARION...MULLINS...MURRELLS INLET...MYRTLE BEACH... SHALLOTTE...SOUTHPORT...TABOR CITY...WHITEVILLE AND WILMINGTON 145 PM EST SAT MAR 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA AND NORTHEASTERN SOUTH CAROLINA. .DAY ONE...TODAY ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 7 PM... SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE SOUTHEAST AT 35 MPH THIS AFTERNOON...WITH DAMAGING WIND AND NICKEL SIZE HAIL POTENTIAL. BY SUNDOWN MOST OF THE ACTIVITY WILL BE OFF THE COAST. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS REQUESTED. && FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT HTTP://WWW.ERH.NOAA.GOV/ILM M
In the hours before
Special weather statement, Mar 5, 11:59 AM EST, 3 hours 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 1159 AM EST SAT MAR 5 2005 NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-060000- BLADEN-BRUNSWICK-COLUMBUS-DARLINGTON-DILLON-FLORENCE-GEORGETOWN- HORRY-MARION-MARLBORO-NEW HANOVER-PENDER-ROBESON-WILLIAMSBURG- INCLUDING THE CITIES OF...BENNETTSVILLE...BURGAW...CONWAY... DARLINGTON...DILLON...ELIZABETHTOWN...FLORENCE...GEORGETOWN... HAMPSTEAD...HARTSVILLE...KINGSTREE...LAKE CITY...LELAND...LORIS... LUMBERTON...MARION...MULLINS...MURRELLS INLET...MYRTLE BEACH... SHALLOTTE...SOUTHPORT...TABOR CITY...WHITEVILLE AND WILMINGTON 1159 AM EST SAT MAR 5 2005 ...SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON... SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA THIS AFTERNOON. WHILE THE COVERAGE OF STORMS WILL BE LIMITED...ANY SHOWERS OR STORMS THAT DO DEVELOP COULD BECOME SEVERE WITH DAMAGING WINDS AND HAIL. STAY TUNED TO ALL HAZARDS NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES. RAS
Special weather statement, Mar 5, 2:47 PM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 247 PM EST SAT MAR 5 2005 NCZ087-096-097-099>101-052200- BLADEN-BRUNSWICK-COLUMBUS-NEW HANOVER-PENDER-ROBESON- INCLUDING THE CITIES OF...BURGAW...ELIZABETHTOWN...HAMPSTEAD... LELAND...LUMBERTON...SHALLOTTE...SOUTHPORT...TABOR CITY... WHITEVILLE AND WILMINGTON 247 PM EST SAT MAR 5 2005 ...SHOWERS AND STORMS PRODUCING STRONG GUSTY WINDS... THROUGH 5 PM...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL AFFECT SOUTHEAST NORTH CAROLINA. RAINFALL WILL BE BRIEF...BUT STRONG GUSTY WINDS IN EXCESS OF 40 MPH CAN BE EXPECTED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 7 PM...SO RESIDENTS SHOULD REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. STAY TUNED TO ALL HAZARDS NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES. RAS
Special weather statement, Mar 5, 3:14 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 314 PM EST SAT MAR 5 2005 SCZ032-033-039-046-052200- FLORENCE-GEORGETOWN-MARION-WILLIAMSBURG- INCLUDING THE CITIES OF...FLORENCE...GEORGETOWN...KINGSTREE... LAKE CITY...MARION...MULLINS AND MURRELLS INLET 314 PM EST SAT MAR 5 2005 ...SHOWERS WILL PRODUCE STRONG GUSTY WINDS... A CLUSTER OF SHOWERS WILL MOVE INTO FLORENCE AND WILLIAMSBURG COUNTIES FROM THE WEST BY 330 PM...AND GUSTY WINDS IN EXCESS OF 50 MPH WILL BE POSSIBLE. THESE SHOWERS AND STRONG WINDS WILL PUSH INTO MARION AND GEORGETOWN COUNTIES AFTER 4 PM. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 7 PM...SO RESIDENTS SHOULD BE ALERT TO CHANGING WEATHER CONDITIONS. STAY TUNED TO ALL HAZARDS NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES.
Special weather statement, Mar 5, 3:36 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 336 PM EST SAT MAR 5 2005 SCZ034-052130- HORRY- INCLUDING THE CITIES OF...CONWAY...LORIS AND MYRTLE BEACH 336 PM EST SAT MAR 5 2005 THROUGH 430 PM...THUNDERSTORMS MOVING EAST AT 40 MPH ACROSS HORRY COUNTY WILL CAUSE WIND GUSTS AT LEAST 40 MPH...BRIEF HEAVY RAIN...AND POSSIBLY SMALL HAIL. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT HTTP://WWW.ERH.NOAA.GOV/ILM TM
Local storm report, Mar 5, 3:44 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
344 PM EST SAT MAR 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL SOCASTEE 33.68N 79.00W
03/05/2005 0.25 INCH HORRY SC AMATEUR RADIO
&&
NEILESNearby
Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.